Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 54, NWS Pocatello, ID

August 15, 2011Bear Lake County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 15, 2011, 2:51 PM MDT for Bear Lake County, Caribou County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2011, 2:51 PM MDT (20:51 UTC)
Expired
Aug 15, 2011, 3:15 PM MDT
In force
24 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bear Lake County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 129 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WUUS55 KPIH 152051
SVRPIH
IDC007-029-152115-
/O.NEW.KPIH.SV.W.0054.110815T2051Z-110815T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
251 PM MDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO...
  SOUTHERN CARIBOU COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF SODA SPRINGS...

* UNTIL 315 PM MDT

* AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM 
SPOTTERS INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR SODA SPRINGS...AND MOVING EAST AT 
35 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL EASTERN CARIBOU COUNTY...
  RURAL NORTHERN BEAR LAKE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4255 11104 4250 11162 4268 11166 4277 11104
      4271 11103
TIME...MOT...LOC 2051Z 260DEG 31KT 4260 11151

$$

JKEYES
1 follow-up statement
776 
WWUS55 KPIH 152116
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
316 PM MDT MON AUG 15 2011

IDC007-029-152126-
/O.EXP.KPIH.SV.W.0054.000000T0000Z-110815T2115Z/
BEAR LAKE ID-CARIBOU ID-
316 PM MDT MON AUG 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CARIBOU AND
NORTHWESTERN BEAR LAKE COUNTIES HAS EXPIRED...

AT 316 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL EASTERN CARIBOU COUNTY...
  RURAL NORTHERN BEAR LAKE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4255 11104 4250 11162 4268 11166 4277 11104
      4271 11103
TIME...MOT...LOC 2051Z 260DEG 31KT 4260 11151

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:07 PM MDT, 44 minutes earlier.

Area forecast discussion, Aug 15, 2:07 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
207 PM MDT MON AUG 15 2011

.DISCUSSION...SHORTWAVE TROUGH SWINGING THROUGH EASTERN IDAHO THIS
AFTERNOON WITH SURFACE FRONT DRAPED ACROSS THE AREA. RADAR SHOWS
LINE OF WEAK RETURNS WITH LITTLE PRECIP REACHING THE GROUND EXTENDING
ALONG SURFACE FRONT WITH ISOLATED STRONGER CONVECTION FIRING AHEAD
OF THE FRONT. SURFACE GRADIENT HAS WEAKENED ACROSS THE REGION BUT
WINDS REMAIN GUSTY ALONG SHORTWAVE AXIS IN AREA OF SURFACE
PRESSURE TROUGH. SHORTWAVE EXITS EASTERN IDAHO THIS EVENING ALONG
WITH REMNANTS OF FRONT AND ANY LINGERING PRECIPITATION. TUES
THROUGH THURS EXPECTED TO REMAIN DRY AND WARM AS UPPER RIDGE
REBOUNDS OVER THE INTERMOUNTAIN WEST.

GFS TRIES TO DEVELOP TROUGH ALONG PACIFIC COAST LATE THURSDAY INTO
FRIDAY. SOME MOISTURE APPEARS TO SURGE NORTH THROUGH UTAH THURSDAY
NIGHT INTO FRIDAY BUT HAVE VERY LOW CONFIDENCE THAT IT WILL MAKE
IT THIS FAR NORTH. HAVE LEFT WEAK POPS FOR REMAINDER OF FCST
PERIOD BUT BELOW CLIMO. UPPER LOW DEEPENS OFF THE COAST SATURDAY
INTO MONDAY BUT MOISTURE STILL REMAINS LIMITED. DMH

&&

.AVIATION...ISOLATED SHOWERS/STORMS ASSOCIATED WITH A STORM SYSTEM
WILL MOVE AWAY FROM THE AREA OVERNIGHT. WE HAVE BEEN SEEING GUSTY
WINDS AROUND 25 KTS AT TIMES THROUGH THE DAY AS A COLD FRONT CREEPS
ACROSS IDAHO. THOSE WILL SUBSIDE QUICKLY THIS EVENING. BEYOND
THAT...CLEARING SKIES WILL PREVAIL WITH SOME AFTERNOON CLOUD
DEVELOPMENT OVER HIGHER ELEVATIONS TOMORROW MAINLY IN THE
AFTERNOON.  KEYES

&&

.FIRE WEATHER...THE SYSTEM RESPONSIBLE FOR THE GUSTY WINDS AND
ISOLATED SHOWERS/STORMS WILL MOVE AWAY FROM IDAHO TONIGHT. IN ITS
WAKE THROUGH MOST OF THIS WEEK WILL BE DRIER CONDITIONS. THERE WILL
LIKELY BE SOME AFTERNOON CLOUD DEVELOPMENT ESPECIALLY IN THE
MOUNTAINS BUT NO THREAT OF DRY STORMS IS EXPECTED. WINDS WILL BE
MAINLY TERRAIN DRIVEN AT NIGHT WITH SOME AREAS TOPPING OUT AROUND
15-25 MPH IN THE AFTERNOON WITH SOME MIXING TAKING PLACE. AFTERNOON
HUMIDITY VALUES WILL BE IN THE 5-15 PERCENT RANGE IN MANY LOWER
ELEVATION LOCALES WITH 15-30 PERCENT IN THE MOUNTAINS FOR MOST OF
THE WEEK. POOR RECOVERY IS EXPECTED THE NEXT FEW NIGHTS ESPECIALLY
AT HIGHER ELEVATIONS.  KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 15, 5:40 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
540 AM MDT MON AUG 15 2011

IDZ017>025-031-032-161145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
540 AM MDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTHERN IDAHO
TODAY. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. WINDS
WILL BE MODERATE TO STRONG OVER THE SOUTHERN HIGHLANDS THIS
MORNING AS A COLD FRONT PASSES THROUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 15, 2:00 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT MON AUG 15 2011

IDZ023-025-152045-
BEAR LAKE ID-CARIBOU ID-BONNEVILLE ID-BANNOCK ID-
200 PM MDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  WESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 245 PM MDT

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF ROBIN TO 11 MILES WEST OF GRACE TO 8 MILES NORTH OF SWAN LAKE..AND
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   HATCH...
   NITER...
   GRACE...
   SODA SPRINGS...
   CONDA...
   HENRY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4255 11143 4235 11226 4253 11221 4267 11224
      4303 11155 4284 11135
TIME...MOT...LOC 1959Z 239DEG 29KT 4271 11203 4260 11191
          4245 11197

JKEYES
Local storm report, Aug 15, 2:03 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
203 PM MDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             2 WNW DOWNEY            42.44N 112.16W
08/15/2011  M0.75 INCH       BANNOCK            ID   TRAINED SPOTTER

&&

CHATTINGS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:00 PM MDTSpecial Weather StatementPIHCaribou45 min
Aug 15, 2:31 PM MDTSevere Thunderstorm WarningPIHCaribou29 min
Aug 15, 3:21 PM MDTSpecial Weather StatementPIHCaribou39 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.